EconPapers    
Economics at your fingertips  
 

The small open economy in a generalized gravity model

Svetlana Demidova, Konstantin Kucheryavyy, Takumi Naito and Andrés Rodríguez-Clare

Journal of International Economics, 2024, vol. 152, issue C

Abstract: To provide sharp answers to basic questions in international trade, a standard approach is to focus on a small open economy (SOE). Whereas the classic tradition is to define a SOE as an economy that takes world prices as given, in the new trade literature it is defined instead as one that takes foreign-good prices and export demand schedules as given. We develop a gravity model that nests all its standard microfoundations and show how to take the limit so that an economy that becomes infinitesimally small behaves like a SOE. We then derive comparative statics and optimal policy for the SOE. Ignoring standard tax indeterminacies, optimal policy is characterized by export taxes and import tariffs equal to the (inverse) foreign demand and supply elasticities, respectively, and employment subsidies determined by the scale elasticity (under perfect competition) or markups (under monopolistic competition).

Keywords: Small open economy; Gravity model of trade; Optimal trade policy (search for similar items in EconPapers)
Date: 2024
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199624001247
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Small-Open Economy in a Generalized Gravity Model (2024) Downloads
Working Paper: The Small Open Economy in a Generalized Gravity Model (2022) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:152:y:2024:i:c:s0022199624001247

DOI: 10.1016/j.jinteco.2024.103997

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:152:y:2024:i:c:s0022199624001247